Nevada, 2014

High Wind in Nevada, June 16, 2014

June 16, 2014 · NWS VEF · 1 event in 1 county or zone

A late season storm system brought isolated high winds to the mountains of southern Nevada.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A late season storm system brought isolated high winds to the mountains of southern Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jun 16, 1:26 PM PST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 16, 1:26 PM PST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
226 PM PDT MON JUN 16 2014

.SYNOPSIS...GUSTY WINDS ARE EXPECTED THROUGH TUESDAY EVENING WHEN A
COLD FRONT WILL SWEEP ACROSS THE AREA. WINDS WILL FINALLY DECREASE
IN ALL AREAS BY WEDNESDAY AFTERNOON. AFTER A BRIEF COOLDOWN ON
WEDNESDAY WITH BELOW NORMAL TEMPERATURES...READINGS WILL REBOUND TO
ABOVE NORMAL BY THE WEEKEND. OUTSIDE OF A FEW SHOWERS AND
THUNDERSTORMS IN NORTHERN LINCOLN COUNTY TUESDAY AFTERNOON AND
EVENING...DRY CONDITIONS ARE EXPECTED ACROSS THE AREA THROUGH THE
FORECAST PERIOD.
&&

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT.

THE CALENDAR SAYS MID-JUNE BUT THE WEATHER PATTERN WE HAVE HAD
LATELY IS MORE TYPICAL OF LATE MAY OR AT THE LATEST EARLY JUNE. THE
LATEST IN A SERIES OF TROUGHS CONTINUES TO DIG SOUTH ACROSS
CALIFORNIA AND NEVADA THIS AFTERNOON PER THE LATEST WATER VAPOR
IMAGERY. MOST OF THE THICKER HIGH CLOUDS HAVE EXITED THE AREA AS A
PUNCH OF DRIER AIR ALOFT HAS SPREAD EASTWARD ACROSS THE AREA. WHILE
WE COULD STILL SEE SOME HIGH CLOUDS TONIGHT AND TUESDAY, ESPECIALLY
ACROSS THE FAR NORTHERN CWFA, MODEL MEAN LAYER RELATIVE HUMIDITY
FORECASTS INDICATE ABUNDANT AMOUNTS OF DRY AIR OVER THE REMAINDER OF
THE AREA WHICH SHOULD KEEP IT RELATIVELY CLEAR. WINDS HAVE PICKED UP
AHEAD OF THE TROUGH THIS AFTERNOON AND WILL REMAIN GUSTY INTO
TONIGHT AS A 100 KT+ JET STREAK HEADS ACROSS CENTRAL NEVADA. WINDS
WILL REMAIN A CONCERN INTO TONIGHT AND AGAIN ON TUESDAY. WIND
ADVISORIES REMAIN IN EFFECT THROUGH EARLY THIS EVENING FOR THE
MOJAVE DESERT. ALTHOUGH WINDS REMAIN NICELY ALIGNED OVERNIGHT IN
DIRECTION, THE MODELS SHOW A BIG DROP OFF IN WINDS BY LATER THIS
EVENING AS AN INVERSION SETS UP AND KEEPS THE STRONGER WINDS ALOFT
FROM MIXING DOWN TO THE SURFACE. THUS, I HAVE KEPT ALL WIND
ADVISORIES AS EXPIRING WHEN THEY ARE SCHEDULED TO. THE LATEST 4KM
ARW AND NMM MODELS BOTH SHOW AN IMPRESSIVE DOWNSLOPE SET-UP FOR THIS
TIME OF THE YEAR IN THE EASTERN SLOPES OF THE SPRING MOUNTAINS WITH
A NICELY DEVELOPED CRITICAL LAYER TO THE LEE WITH BOTH MODELS
SHOWING SEVERAL HOURS OF 50 KT+ WINDS. I WENT AHEAD AND ISSUED A
HIGH WIND WARNING FOR THIS EVENING INTO EARLY TONIGHT FOR THE SPRING
MOUNTAINS. WE COULD EVEN SEE SOME LOCALLY HIGHER GUSTS SNEAK INTO
THE FAR WEST SIDE OF THE LAS VEGAS VALLEY. THESE WINDS SHOULD LET-UP
LATER TONIGHT AS THE CRITICAL LAYER WEAKENS. FOR TUESDAY, THE BEST
MID-LEVEL SUPPORT SHIFTS SOUTH AND EAST, WHICH WOULD PLACE THE
HIGHEST WINDS OVER MOHAVE COUNTY. THE GFS AND ECMWF BOTH SHOW 30-35
KT VALUES AT 700 MB OVER THAT ENTIRE AREA AND I EXTENDED THE WIND
ADVISORY THROUGH TOMORROW EVENING FOR AREAS IN MOHAVE COUNTY AWAY
FROM THE COLORADO RIVER. ELSEWHERE, IT WILL STILL BE WINDY TOMORROW,
BUT NOT AS WINDY AS TODAY OR THIS EVENING AS THE MID AND UPPER LEVEL
WINDS SHOULD NOT BE AS HIGH.

A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND
EVENING ACROSS LINCOLN COUNTY AS STRONG MID-LEVEL PVA AND THE EXIT
REGION OF A JET MOVE ACROSS THE AREA. ALTHOUGH MOISTURE IS NOT
OVERLY IMPRESSIVE, ENOUGH SHOULD EXIST THAT WITH GOOD FORCING, SOME
PRECIP ACTIVITY CANNOT BE DISCOUNTED.

TEMPS ON TUESDAY SHOULD BE A FEW DEGREES LOWER THAN WHAT WE SEE
TODAY.

A SURFACE COLD FRONT IS EXPECTED TO CROSS THE AREA TUESDAY NIGHT
INTO WEDNESDAY MORNING SHIFTING WINDS TO THE NORTHWEST TO NORTH. A
FEW HOURS OF GUSTY WINDS FROM THE NORTHWEST TO NORTH CAN BE EXPECTED
BEHIND THE FRONT, BUT THESE SHOULD LET UP ON WEDNESDAY AS SURFACE
PRESSURE GRADIENTS WEAKEN. HIGHS SHOULD DROP A FEW DEGREES AND MAY
NOT CRACK 90 DEGREES EVEN IN LAS VEGAS - QUITE A TREAT FOR MID-JUNE
GIVEN THE ABUNDANT SUNSHINE AND LACK OF WIND EXPECTED IN THE
AFTERNOON.

A SHORTWAVE RIDGE IS EXPECTED TO BUILD IN FROM THE WEST WEDNESDAY
NIGHT INTO THURSDAY NIGHT...PUSHING TEMPS BACK UP SEVERAL DEGREES
FOR THURSDAY'S HIGHS. HOWEVER, READINGS SHOULD STILL REMAIN BELOW
NORMAL.

.LONG TERM...FRIDAY THROUGH MONDAY...DETAILS REMAIN UNCLEAR IN THE
EXTENDED AS THE REGION WILL BE IN A BIT OF A BATTLEGROUND BETWEEN
WEAK TROUGHING ACROSS THE NORTHWEST AND THE SUBTROPICAL HIGH TO OUR
SOUTH. AS SUCH, WE WILL BE PRONE TO OCCASIONAL WEAK WAVES MOVING IN
OFF THE PACIFIC BUT THESE LIKELY WILL NOT RESULT IN MUCH MORE THAN
SOME PASSING HIGH CLOUDS AND PERIODIC BREEZES.

HEIGHTS ON FRIDAY START OUT NEAR 586DM AND CREEP UP EVER SO SLIGHTLY
EACH DAY, POSSIBLY INTO THE 590S BY MONDAY. THIS WILL RESULT IN A
SLOW WARMING TREND FROM FRIDAY THROUGH MONDAY, WITH TEMPERATURES
CLIMBING A DEGREE OR TWO EACH DAY.  NEEDLESS TO SAY, TYPICAL JUNE
TRIPLE DIGIT HEAT WILL RETURN TO MUCH OF THE REGION BY FRIDAY
AFTERNOON.
&&

.AVIATION...FOR MCCARRAN...GUSTY SOUTH TO SOUTH-SOUTHWEST WINDS ARE
EXPECTED THROUGH TUESDAY EVENING. GUSTS OF 25-35 KTS ARE EXPECTED
WITH VFR CONDITIONS. MECHANICAL TURBULENCE ALOFT IS POSSIBLE.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY SOUTH TO SOUTHWEST WINDS ARE EXPECTED THROUGH
TUESDAY EVENING ACROSS THE MOJAVE DESERT WITH GUSTS OF 25-35 KTS.
LOCAL AREAS OF BLDU ARE POSSIBLE REDUCING VSBY. ACROSS THE SOUTHERN
GREAT BASIN EXPECT WINDS TO BECOME NORTH TO NORTHWEST TONIGHT AND
REMAIN SO ON TUESDAY AT SPEEDS OF 7-15 KTS WITH GUSTS TO 25 KTS.
ISOLATED SHRA AND TSRA ARE POSSIBLE FROM 18Z TUESDAY THROUGH 04Z
WEDNESDAY ACROSS FAR NORTHERN LINCOLN COUNTY. SCT-BKN CLOUDS THERE
AS LOW AS 5K-8K FEET...OTHERWISE FEW-SCT CLOUDS MAINLY AOA 15K FEET.
&&

.FIRE WEATHER...RED FLAG WARNINGS WILL REMAIN IN EFFECT FOR MOHAVE
COUNTY AWAY FROM THE LAKES/CO RIVER THROUGH TUESDAY EVENING AS GUSTY
SOUTHWEST WINDS CONTINUE. ANY RECOVER TONIGHT OF RELATIVE HUMIDITY
WILL BE POOR. ELSEWHERE WINDS WILL REMAIN GUSTY ON TUESDAY BUT
SHOULD REMAIN BELOW CRITICAL CONDITIONS...ESPECIALLY WITH RESPECT TO
WIND. ALTHOUGH ISOLATED SHRA/TSRA ARE POSSIBLE IN NORTHERN LINCOLN
COUNTY ON TUESDAY, THE COVERAGE OF ACTIVITY IS NOT ENOUGH TO SUPPORT
ANY HEADLINES FOR DRY LIGHTNING, HOWEVER, THIS THREAT WILL NEED TO
BE WATCHED.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR NVZ461-463>466.
     LAKE WIND ADVISORY UNTIL 9 PM PDT THIS EVENING FOR NVZ021.
     WIND ADVISORY UNTIL 9 PM PDT THIS EVENING FOR NVZ020-022.
     HIGH WIND WARNING UNTIL 3 AM PDT WEDNESDAY FOR NVZ019.
AZ...RED FLAG WARNING UNTIL 9 PM MST TUESDAY FOR AZZ102.
     WIND ADVISORY UNTIL 9 PM MST TUESDAY FOR AZZ001-003.
     RED FLAG WARNING UNTIL 9 PM MST THIS EVENING FOR AZZ101.
     LAKE WIND ADVISORY UNTIL 9 PM MST THIS EVENING FOR AZZ036.
CA...WIND ADVISORY UNTIL 9 PM PDT THIS EVENING FOR CAZ523>526.
&&

SHORT TERM/AVIATION/FIRE WEATHER...STACHELSKI
LONG TERM...OUTLER

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jun 16, 3:48 AM PST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
448 AM PDT MON JUN 16 2014

AZZ001-003-170700-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
448 AM MST MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS AND VERY DRY CONDITIONS ARE EXPECTED TODAY. A RED FLAG
WARNING REMAINS IN EFFECT THROUGH TONIGHT...AND A WIND ADVISORY IS
IN EFFECT FROM 11 AM UNTIL 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY DRY CONDITIONS AND GUSTY WINDS WILL PERSIST THROUGH
TUESDAY...AND THE RED FLAG WARNING REMAINS IN EFFECT UNTIL TUESDAY
EVENING. HAZARDOUS WEATHER IS NOT LIKELY WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND WILL BE NEEDED TODAY.

AZZ036-NVZ020>022-170700-
LAKE MEAD NATIONAL RECREATION AREA-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
448 AM PDT MON JUN 16 2014 /448 AM MST MON JUN 16 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS AND VERY DRY CONDITIONS ARE EXPECTED TODAY. A RED FLAG
WARNING AND A WIND ADVISORY ARE IN EFFECT FROM 11 AM UNTIL 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BREEZY TO WINDY CONDITIONS WILL PERSIST THROUGH TUESDAY...THEN
HAZARDOUS WEATHER IS NOT LIKELY WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND WILL BE NEEDED TODAY.

AZZ002-NVZ015>019-170700-
LOWER COLORADO RIVER VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-
448 AM PDT MON JUN 16 2014 /448 AM MST MON JUN 16 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS AND VERY DRY CONDITIONS ARE EXPECTED TODAY. A RED FLAG
WARNING IS IN EFFECT FROM 11 AM UNTIL 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BREEZY TO WINDY CONDITIONS WILL PERSIST THROUGH TUESDAY...THEN
HAZARDOUS WEATHER IS NOT LIKELY WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

CAZ523-170700-
WESTERN MOJAVE DESERT-
448 AM PDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL CONTINUE THROUGH TODAY. A WIND ADVISORY REMAINS IN
EFFECT UNTIL 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BREEZY TO WINDY CONDITIONS WILL PERSIST THROUGH TUESDAY...THEN
HAZARDOUS WEATHER IS NOT LIKELY WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND WILL BE NEEDED TODAY.

CAZ524>526-170700-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
448 AM PDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS ARE EXPECTED THIS AFTERNOON. A WIND ADVISORY IS IN
EFFECT FROM 11 AM UNTIL 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BREEZY TO WINDY CONDITIONS WILL PERSIST THROUGH TUESDAY...THEN
HAZARDOUS WEATHER IS NOT LIKELY WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND WILL BE NEEDED TODAY.

CAZ519>522-527-NVZ014-170700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-ESMERALDA AND CENTRAL NYE COUNTY-
448 AM PDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

BREEZY TO WINDY CONDITIONS ARE EXPECTED TODAY. THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BREEZY TO WINDY CONDITIONS WILL PERSIST THROUGH TUESDAY. HAZARDOUS
WEATHER IS NOT LIKELY WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

MORGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Spring Mountains

When
June 16, 3:00 PM PST to 4:00 PM PST
Where
Spring Mountains forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

High winds knocked a large tree down onto another tree in the old town area of Mount Charleston.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515582.